News

Higher blood clot risk after the start of treatment with testosterone

(iStock)

Men have an increased risk of blood clots after they start taking testosterone for the treatment of sexual dysfunction, a recent study suggests.

In the first six months after the start of testosterone, men have a 63 percent higher risk of formation of blood clots in the legs and lungs than they did before the beginning of the treatment, the study found.

While the absolute risk of a clot, known as venous thromboembolism, is low and decreases over time, the men should discuss with their doctors, said lead study author Dr. Carlos Martinez of the Institute for Epidemiology, Statistics and Informatics GmbH, Frankfurt, Germany.

“This observational study suggests an increased risk of venous thromboembolism soon after the start of testosterone use,” Martinez said by e-mail. “The risk goes down after more than six months in treatment.”

Although the increased risks are temporary, and still relatively low in absolute terms, the researchers warn that it is not investigating the time and the duration of testosterone use in previous studies, it can be masked this association.

For the current study, the researchers examined the data on approximately 19,000 patients with blood clots, and more than 900,000 similar people without a history of blood clots collected between 2001 and 2013 in the united kingdom

More about this…

  • 9 things you need to know about testosterone replacement therapy

  • 10 signs of low testosterone men should never ignore

  • FDA issues new warning on testosterone drugs

For the men who were treated with testosterone, the researchers looked at three different groups: patients in the current treatment, the men with a recent treatment, not currently taking testosterone, and men who had not taken testosterone in the preceding two years. The current treatment is divided into duration of more or less than six months.

In comparison with men who had not used testosterone, which is the current users had a 25 percent higher risk of blood clots, researchers report in The BMJ.

After six months of treatment, the risk back to levels that are similar to what men had before you begins with testosterone.

The study is observational and can’t prove that testosterone caused clots or that stopping the treatment can reduce the risk of blood clots, the authors note.

Testosterone levels gradually decrease over time, which leads to symptoms such as decreased libido, sexual dysfunction, reduced bone mineral density, mood disorders, decreased muscle mass and fatigue. Most of these symptoms can also originate from other causes, such as diabetes, high blood pressure, heart disease, and thyroid disorders.

Millions of men around the world have taken of testosterone to the address of such symptoms.

A number of previous studies suggest a possible link between low testosterone levels and hardening of the arteries, heart disease, and blood clots, said Dr. Joao Zambon, a researcher at Wake Forest University in Winston-Salem, North Carolina, who is not involved in the study.

“It is unclear whether this is a causal relationship or a concurrent event,” Zambon added by e-mail.

“Despite all the advantages in the field of well-being, quality of life and symptom improvement, there are still many controversies and questions without answer in terms of testosterone replacement therapy,” Zambon said.

This makes a regular check-ups are essential.

“For patients with symptoms and low levels of testosterone and for those who have already been with testosterone replacement therapy, it is strongly recommended that regular follow-up with a specialist in order to prevent unexpected events,” Zambon said.

Follow us

Don't be shy, get in touch. We love meeting interesting people and making new friends.

Most popular